Maine, 2013

Ice Storm and Winter Storm in Maine, December 21 to 22, 2013

December 21 to 22, 2013 · NWS CAR · 9 events in 9 counties and zones

Several weak areas of low pressure tracked across Downeast Maine along a nearly stationary frontal boundary through the 21st into the 22nd. Precipitation began during the afternoon of the 21st then continued into the afternoon of the 22nd.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Several weak areas of low pressure tracked across Downeast Maine along a nearly stationary frontal boundary through the 21st into the 22nd. Precipitation began during the afternoon of the 21st then continued into the afternoon of the 22nd. Across east-central and interior Downeast areas precipitation was mostly in the form of sleet and freezing rain. Through the afternoon of the 22nd total precipitation in these areas generally ranged from 1 to 3 inches of sleet along with .10 to .50 inch of ice. During this same time...precipitation along the Downeast coast was mostly in the form of freezing rain with ice accumulations of .25 to .50 inch. Warnings verified through the morning into the early afternoon hours of the 22nd. This was the first portion of a major icing event across Downeast Maine. |Power outages began to develop during the overnight hours of the 21st into the morning of the 22nd. Power outages during the first portion of the event peaked at around 20000 customers early on the 22nd...but had fallen to around 8000 later on the 22nd. The most extensive power outages during this first portion of the event were across coastal areas of Hancock and Washington counties. Numerous snapped branches and ice weighted trees making contact with power lines contributed to power outages. The power outages and damage to trees became much more extensive during the second portion of the event. |The final in the series of weak lows drew the frontal boundary southward across the Gulf of Maine during the afternoon of the 22nd which helped reinforce the low level cold air. Precipitation generally tapered to freezing drizzle in the wake of the final low which persisted through the evening. However...this set the stage for the second portion of the event which occurred from the overnight hours of the 22nd through the 23rd when a stronger low moved across the Gulf of Maine along the frontal boundary. This low brought additional significant freezing rain to Downeast areas. The second portion of the event is addressed in greater detail in a seperate write-up. The overall combined impacts of both events are adressed in greater detail with the write-up for the second portion of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 21, 10:06 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 21, 10:06 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1006 AM EST SAT DEC 21 2013

.SYNOPSIS...
WEAK AREAS OF LOW PRESSURE WILL CROSS THE REGION TODAY INTO THIS
EVENING. A STRONGER WAVE OF LOW PRESSURE WILL MOVE ACROSS THE
REGION SUNDAY INTO MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE 1000 AM EST: MAIN CHANGE WAS TO MOVE UP THE TIMING FOR THE
HEADLINES OVER THE SOUTHERN HALF OF THE CWA TO BEGIN AT NOON
TODAY AS WE EXPECT PERIODS OF LIGHT FREEZING RAIN AND SLEET TO
FALL THROUGH THIS AFTERNOON FOR AREAS ROUGHLY SOUTH OF MILLINOCKET
WHERE SOME ICE ACCRETION IS LIKELY TO OCCUR AS EARLY AS THIS
AFTERNOON. TO THE NORTH EXPECT MAINLY SOME LIGHT SNOW AND SLEET
MIXED AT TIMES WITH FREEZING RAIN THROUGH THIS AFTERNOON. WITH
THIS UPDATE, ALSO RAISED THE POPS FOR TODAY AND ADJUSTED THE
TEMPERATURES DOWN AS COLD AIR IN THE LOW LEVELS LOOKS TO REMAIN IN
PLACE.

PREVIOUS DISCUSSION: A STATIONARY FRONT IS EXPECTED TO REMAIN IN
PLACE OVER THE COAST TODAY AND TONIGHT. WEAK AREAS OF LOW PRESSURE
WILL MOVE ALONG THIS FRONT THROUGH TONIGHT. THIS WILL RESULT IN
PERIODS OF LIGHT PRECIPITATION. THIS WILL BE IN THE FORM OF SNOW
IN THE FAR NORTH. A LAYER OF WARM AIR ALOFT AND COLD AIR NEAR THE
SURFACE WILL RESULT IN MIXED PRECIPITATION OVER CENTRAL AND
SOUTHERN AREAS. WITH STRONG HIGH PRESSURE REMAINING TO THE NORTH
EXPECT COLD AIR DRAINAGE TO MAINTAIN THIN SURFACE LAYER OF COLD
AIR THROUGH TONIGHT ACROSS SOUTHERN AREAS. HAVE BLENDED THE
NAM...GFS...SREF AND ECMWF FOR QPF AND POPS. HAVE USED THE BIAS
CORRECTED ALL BLEND AND THE BIAS CORRECTED CONSENSUS RAW FOR
TEMPERATURE GRIDS. FOR PRECIPITATION TYPE AND SNOW AMOUNTS WILL
USE THICKNESS TOOL RUN ON THE GFS AND FORECAST TEMPERATURE GRIDS.
FOR ICE ACCUMULATION HAVE USED 50/50 MIXTURE OF SLEET AND FREEZING
ON FORECAST QPF AMOUNTS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
WE COULD BE LOOKING AT A SIGNIFICANT ICE EVENT FOR CENTRAL AND
DOWNEAST MAINE W/SUBSTANTIAL SNOW AND SLEET ACROSS PORTIONS OF
NORTHERN MAINE.

A STATIONARY FRONT AS MENTIONED ABOVE WILL REMAIN ACROSS THE
CENTRAL PORTIONS OF THE CWA WHILE LOW PRES MOVES EASTWARD ALONG
THIS BOUNDARY. COLD AIR IN PLACE AT THE SFC W/WARM AIR ALOFT
OVERRUNNING THE COLD LEADING TO A CLASSIC SETUP FOR ICE AND EVEN
SLEET ACCUMULATION. THIS IS EXPECTED MAINLY ACROSS THE CENTRAL
HIGHLANDS DOWN INTO THE INTERIOR DOWNEAST TO THE COAST. NORTH OF
THESE REGIONS, IT LOOKS LIKE ALL SNOW W/SLEET MIXING IN SAY NORTH
OF A HOULTON-MILLINOCKET LINE. LATEST SATELLITE WV IMAGERY SHOWED
A LARGE PLUME OF MOISTURE STREAM OUT OF OLD MEXICO NORTHEASTWARD.
LIGHTNING DETECTION SHOWED STRONG CONVECTION ASSOCIATED W/THIS
PLUME. THIS AIRMASS IS FORECAST TO BE PROJECTED INTO THE NORTHEASTERN
UNITED STATES LATER TODAY INTO SUNDAY NIGHT.

AFTER A SHOT OF SNOW/SLEET AND LIGHT FREEZING RAIN EARLY SATURDAY,
THE MORE SIGNIFICANT BATCH ARRIVES THIS EVENING AND CONTINUES INTO
EARLY MONDAY MORNING. THE LATEST RUN OF THE NUMERICAL GUIDANCE IS
SHOWING A TREND TO WARMER AIR BEING LIFTED NORTH INTO THE STATE
TONIGHT INTO SUNDAY NIGHT. MODEL SOUNDINGS SHOW A WEDGE OF WARM
AIR(ABOVE OC) FROM 800-700MBS W/COLD AIR REMAINING AT THE SFC.
THIS IS MOST PROMINENT FROM THE CENTRAL HIGHLANDS DOWN TO THE
COAST. THIS SETS THE STAGE FOR ICING, WHICH COULD BE SIGNIFICANT
FOR THESE REGIONS WHILE FURTHER NORTH, PRECIP WILL BE IN THE FROM
OF SNOW W/SLEET MIXING IN. THE MODEL SOUNDINGS SHOWED THIS WEDGE
OF WARM PUSHING AS FAR NORTH AS THE CARIBOU AND PRESQUE REGION
W/THE POTENTIAL FOR SLEET. ACROSS THE SAINT JOHN VALLEY AND NW
MAINE, IT LOOKS LIKE ALL SNOW.

THEREFORE, WINTER STORM WARNINGS WERE POSTED FOR ALL OF NORTHERN
AND MAINE THROUGH EARLY MONDAY MORNING. SNOW AND SLEET ACCUMULATIONS
OF 8 TO 12 INCHES FOR NORTHERN MAINE WHILE THE CENTRAL HIGHLANDS
INCLUDING THE GREENVILLE AREA ACROSS TO DANFORTH AND LINCOLN COULD
SEE 6 TO 10 INCHES OF SNOW AND SLEET W/SOME ICE ACCUMULATION(.25").
ICE STORM WARNINGS ARE POSTED FOR INTERIOR DOWNEAST MAINE
INCLUDING THE BANGOR REGION FOR ICE ACCRETION OF 0.50 TO 0.75
INCHES W/SLEET. FOR THE COAST, A FREEZING RAIN ADVISORY IS UP FOR
ICE ACCRETION OF UP TO 0.25 INCHES BEFORE WARM AIR MOVES IN
CHANGING THE FREEZING RAIN OVER TO RAIN ON SUNDAY. AS A MATTER OF
FACT, A CHANGE WAS MADE TO THE FORECAST TO BRING WARMER AIR INTO
THE BANGOR REGION BY SUNDAY NIGHT ALLOWING FOR A CHANGE TO RAIN
BRIEFLY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A COLDER AIRMASS IS FORECAST TO INVADE THE REGION FOR THE
CHRISTMAS HOLIDAY.

LOW PRES IS EXPECTED TO PULL ACROSS THE MAINE COAST ON MONDAY AND
THEN INTO THE NW ATLC MONDAY NIGHT. ANY MIXED OR LIQUID PRECIP
ACROSS THE DOWNEAST REGION WILL GO BACK TO SOME SNOW WHILE THE
NORTHERN 1/2 OF THE CWA SHOULD REMAIN ALL SNOW. SOME ADDITIONAL
ACCUMULATIONS ARE POSSIBLE.

TURNING MUCH COLDER ON CHRISTMAS EVE RIGHT INTO CHRISTMAS DAY AS
HIGH PRES BUILDS DOWN IN THE NORTHEASTERN STATES FROM CANADA.
OVERNIGHT LOWS CHRISTMAS EVE NIGHT ARE FORECAST TO RANGE -5 TO -15
BELOW ACROSS REGION W/THE EXCEPTION FOR THE COAST W/LOWS THERE
EXPECTED TO BE IN THE SINGLE NUMBERS. CHRISTMAS DAY LOOKS TO BE
COLD BUT SUNNY W/DAYTIME TEMPERATURES ONLY 5 TO 15 ABOVE.

CONTINUED COLD CHRISTMAS NIGHT RIGHT INTO THURSDAY AS THE HIGH
PULLS EAST ACROSS NOVA SCOTIA. A RETURN FLOW AROUND THE HIGH IS
FORECAST TO BRING SOME MODERATION IN TEMPERATURES THURSDAY
NIGHT INTO FRIDAY. W/THIS RETURN FLOW WILL COME ANOTHER CHANCE FOR
SOME PRECIPITATION IN THE FORM OF SNOW FOR FRIDAY. ATTM, CONFIDENCE
IS NO HIGHER THAN 40% AND DECIDED TO KEEP PRECIP CHANCES AT
30-40% ON FRIDAY.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: EXPECT MAINLY IFR CONDITIONS THROUGH TONIGHT.

SHORT TERM: IFR AND EVEN LIFR SUNDAY RIGHT INTO EARLY MONDAY FOR
ALL TERMINALS. ICING A DEFINITE CONCERN ESPECIALLY FOR BGR(BIA)
AND THE BHB TERMINAL. AN IMPROVEMENT FOR BGR AND BHB BY LATER
MONDAY NIGHT INTO CHRISTMAS EVE WHILE THE NORTHERN TERMINALS COULD
SEE AT LEAST MVFR INTO CHRISTMAS EVE.

&&

.MARINE...
NEAR TERM: FOR WINDS HAVE USED THE NAM12. FOR WAVES: LONG FETCH
IN PLACE FROM GULF OF MAINE SOUTHWARD...HOWEVER WITH VERY COLD AIR
ACROSS LOCAL WATERS WIND WAVE NEAR COAST TOO HIGH IN MODELS. WILL
USE SWAN/NAM TO INITIALIZE WAVE GRIDS. EXPECT LARGER WAVES FROM
FURTHER SOUTH IN FETCH TO ARRIVE LATER TODAY AND WITH CURRENT
OBSERVATIONS APPROACHING 5 FEET WILL KEEP SCA IN PLACE.

SHORT TERM: SCA CONDITIONS LOOK LIKE THEY WILL PERSIST RIGHT INTO
EARLY MONDAY ESPECIALLY FOR THE SEAS. SCA FOR WINDS AND SEAS
POSSIBLE FOR TUESDAY ON THE BACKSIDE OF THE LOW. DECIDED TO BRING
WIND GUSTS UP TO 25 KT FOR TUESDAY W/A NW FLOW AND CAA.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 4 AM SUNDAY TO 7 AM EST MONDAY FOR
     MEZ001>006.
     WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR MEZ010-011-031-
     032.
     ICE STORM WARNING UNTIL 4 AM EST MONDAY FOR MEZ015>017.
     FREEZING RAIN ADVISORY UNTIL 4 PM EST SUNDAY FOR MEZ029-030.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 PM EST SUNDAY
     FOR ANZ050-051.

&&

NEAR TERM...FITZSIMMONS/MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...FITZSIMMONS/MIGNONE/HEWITT
MARINE...FITZSIMMONS/MIGNONE/HEWITT
Hazardous weather outlook, Dec 21, 4:19 AM EST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
419 AM EST SAT DEC 21 2013

MEZ001>006-220930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
419 AM EST SAT DEC 21 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 7 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY NIGHT.

MEZ010-011-031-032-220930-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
419 AM EST SAT DEC 21 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY NIGHT.

MEZ015>017-220930-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
419 AM EST SAT DEC 21 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...ICE STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY NIGHT.

MEZ029-030-220930-
COASTAL HANCOCK-COASTAL WASHINGTON-
419 AM EST SAT DEC 21 2013

...FREEZING RAIN ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH SUNDAY.

ANZ050>052-220930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
419 AM EST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 21, 8:22 AM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
822 AM EST SAT DEC 21 2013

MEZ001>006-211700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS
822 AM EST SAT DEC 21 2013

...LIGHT SNOW THIS MORNING...

LIGHT SNOW WILL FALL THIS MORNING ACROSS NORTHERN MAINE.
ADDITIONAL SNOW ACCUMULATION WILL BE AN INCH OR LESS. A WINTER
STORM WARNING REMAINS IN EFFECT FROM EARLY SUNDAY MORNING THROUGH
EARLY MONDAY MORNING FOR 8 TO 12 INCHES OF SNOW.

CB
Special weather statement, Dec 21, 8:26 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
826 AM EST SAT DEC 21 2013

MEZ010-011-015>017-029>032-211700-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
826 AM EST SAT DEC 21 2013

...SPOTTY FREEZING DRIZZLE AND LIGHT SNOW THIS MORNING...

VERY LIGHT PRECIPITATION WILL FALL AT THIS TIMES MORNING IN THE
FORM OF EITHER FREEZING DRIZZLE OR VERY LIGHT SNOW. LITTLE SNOW OR
ICE ACCUMULATION IS EXPECTED...BUT ANY UNTREATED SURFACES MAY BE
SLICK IN SPOTS. THE PRECIPITATION THAT THIS MORNING IS WELL IN
ADVANCE OF THE MAIN WEATHER SYSTEM THAT WILL AFFECT THE AREA
TONIGHT. FREEZING RAIN ADVISORIES ARE IN EFFECT TONIGHT AND
SUNDAY ALONG THE IMMEDIATE COAST WITH ICE STORM WARNINGS INLAND.

CB
Special weather statement, Dec 21, 10:07 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1007 AM EST SAT DEC 21 2013

MEZ010-011-031-032-211815-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
1007 AM EST SAT DEC 21 2013

...WINTER STORM WARNING NOW IN EFFECT UNTIL 7 AM EST MONDAY...

PERIODS OF LIGHT SNOW...SLEET AND FREEZING RAIN WILL PRODUCE MINOR
ACCUMULATIONS OF SNOW AND ICE TODAY. THE HEAVIER AMOUNTS OF SNOW
AND ICE ARE EXPECTED TONIGHT THROUGH SUNDAY NIGHT.
Special weather statement, Dec 21, 10:09 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1009 AM EST SAT DEC 21 2013

MEZ015>017-211815-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON
1009 AM EST SAT DEC 21 2013

...ICE STORM WARNING NOW IN EFFECT UNTIL 4 AM EST MONDAY...

PERIODS OF LIGHT SLEET AND FREEZING RAIN TODAY WILL BRING
RELATIVELY MINOR ACCUMULATIONS OF ICE. THE HEAVIER FREEZING RAIN
WILL FALL TONIGHT THROUGH SUNDAY NIGHT.

CB
Special weather statement, Dec 21, 10:10 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1010 AM EST SAT DEC 21 2013

MEZ029-030-211815-
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
1010 AM EST SAT DEC 21 2013

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 4 PM EST SUNDAY...

PERIODS OF LIGHT FREEZING RAIN TODAY WILL GIVE WAY TO HEAVIER
ACCUMULATIONS OF ICE TONIGHT AND SUNDAY.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 ice storm. Local standard time, as filed.

Winter Storm, Central Penobscot

When
December 21, 12:00 PM EST to December 22, 3:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches. Storm total ice accumulations ranged from a tenth to a quarter of an inch.

Winter Storm, Southern Piscataquis

When
December 21, 12:00 PM EST to December 22, 3:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches. Storm total ice accumulations ranged from a tenth to a quarter of an inch.

Winter Storm, Southern Penobscot

When
December 21, 12:00 PM EST to December 22, 3:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches. Storm total ice accumulations ranged from a tenth to a quarter of an inch.

Winter Storm, Central Washington

When
December 21, 12:00 PM EST to December 22, 3:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches. Storm total ice accumulations ranged from a quarter to a half inch.

Winter Storm, Northern Washington

When
December 21, 12:00 PM EST to December 22, 3:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches. Storm total ice accumulations ranged from a tenth to a quarter of an inch.

Winter Storm, Central Piscataquis

When
December 21, 12:00 PM EST to December 22, 3:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches. Storm total ice accumulations ranged from a tenth to a quarter of an inch.

Winter Storm, Interior Hancock

When
December 21, 12:00 PM EST to December 22, 3:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches. Storm total ice accumulations ranged from a tenth to a quarter of an inch.

Ice Storm, Coastal Washington

When
December 21, 12:00 PM EST to December 22, 3:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total ice accumulations ranged from a quarter to a half inch.

Ice Storm, Coastal Hancock

When
December 21, 12:00 PM EST to December 22, 3:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total ice accumulations ranged from a quarter to a half inch.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489131, 489133, 489134, 489136, 489137, 489138, 489140, 489142, 489144.